Alert archive / Hawaii / Winter Storm Warnings in 2017
Winter Storm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Feb 28, 2017, 3:00 AM HST for Hawaii County, Hawaii. It was in force for 25 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 3:00 AM HST (13:00 UTC)
- Expired
- Mar 1, 2017, 3:50 AM HST
- In force
- 25 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 8:23 PM HST | HEAVY SNOW 8 | 35 Wnw Hilo, HI | THE ROAD TO THE SUMMIT OF MAUNA KEA ACCESS ROAD WILL REMAIN CLOSED TO THE PUBLIC, AT THE VISITOR INFORMATION CENTER AT AN ELEVATION OF 9200 FEET. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH 6 PM SUNDAY AND HEAVY SNOW, HIGH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWHW40 PHFO 281300 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 300 AM HST Tue Feb 28 2017 ...WINTER STORM WArning FOR BIG ISLAND SUMMITS ABOVE 11000 FEET... .An upper level disturbance just west of Kauai will bring unsettled weather conditions to the state today through wednesday. The system has the potential to produce accumulation to near a foot of snow atop both summits. The system is expected to pass north of the islands by Wednesday night. HIZ028-010200- /O.UPG.PHFO.WS.A.0001.170228T1600Z-170302T0400Z/ /O.NEW.PHFO.WS.W.0001.170228T1300Z-170302T0400Z/ Big Island Summits- 300 AM HST Tue Feb 28 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Winter Storm Warning for heavy snow...which is in effect until 6 PM HST Wednesday. The Winter Storm Watch is no longer in effect. * LOCATION...Big Island summits above 11000 feet elevation. * HAZARD TYPE...Heavy snow. icy roads. low visibility and wind. * ACCUMULATIONS...Snowfall of more than 6 inches possible. * TIMING...Tuesday into Wednesday. * IMPACTS...Poor visibility. icy and snow covered roads. * WINDS...South 10 to 15 mph with higher gusts. * VISIBILITIES...Less than 1/4 mile at times in clouds and heavier precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. && $$
2 follow-up statements
409 WWHW40 PHFO 010132 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Tue Feb 28 2017 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS ABOVE 11000 FEET... .An approaching upper level trough will pass over the islands on Wednesday and Wednesday night. Snow showers on the high summits of the Big Island are expected to become heavy, with a chance of thunderstorms, late tonight and Wednesday. This warning may need to be extended into Wednesday night. HIZ028-011445- /O.CON.PHFO.WS.W.0001.000000T0000Z-170302T0400Z/ Big Island Summits- 332 PM HST Tue Feb 28 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * LOCATION...Big Island summits above 11000 feet elevation. * HAZARD TYPE...Heavy snow, ice, low visibility, and developing strong winds. * ACCUMULATIONS...Snowfall of 8 to 12 inches, with locally higher amounts. * TIMING...Through Wednesday afternoon. This warning may need to be extended into Wednesday night. * IMPACTS...Poor visibility with ice and snow covered roads. * WINDS...South to southwest 20 to 35 mph, with stronger winds possible on Wednesday. * VISIBILITIES...Less than 1/4 mile at times in clouds and heavier precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow... sleet...and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. && $$ Wroe
583 WWHW40 PHFO 011350 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 350 AM HST Wed Mar 1 2017 ...BLIZZARD WARNING NOW IN EFFECT FOR THE BIG ISLAND SUMMITS ABOVE 11000 FEET... .An approaching upper level trough will pass from west to east across the islands through tonight. Heavy snow showers, strong winds and poor visibilities are expected at the Big Island summits, with a chance for thunderstorms as well. HIZ028-020400- /O.UPG.PHFO.WS.W.0001.000000T0000Z-170302T0400Z/ /O.NEW.PHFO.BZ.W.0001.170301T1350Z-170302T1600Z/ Big Island Summits- 350 AM HST Wed Mar 1 2017 ...BLIZZARD WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Blizzard Warning...which is in effect until 6 AM HST Thursday. The Winter Storm Warning is no longer in effect. * LOCATION...Big Island summits above 11000 feet elevation. * HAZARD TYPE...Heavy snow, ice, low visibility and strong winds. * ACCUMULATIONS...New snowfall amounts of 6 to 10 inches...with locally higher amounts. * TIMING...Through late tonight. * IMPACTS...Poor visibility, strong winds and icy snow covered roads will make for hazardous driving conditions. * WINDS...Southwest 45 to 55 mph, with gusts to 65 mph. * VISIBILITIES...Less than a 1/4 mile at times in clouds and heavier precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 9:02 PM HST, 5 hours 58 minutes earlier.
Area forecast discussion, Feb 27, 9:02 PM HST, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 902 PM HST Mon Feb 27 2017 .SYNOPSIS... A period of unsettled weather is upon the islands this Monday evening. Spotty heavy showers and thunderstorms will focus on the windward and mountain areas tonight, but will become widespread Tuesday and Tuesday night as an upper level low forms over Kauai. This upper low will begin lifting northeastward Wednesday and Wednesday night that will lead to fewer showers across the area espousal on Friday. However, a southerly wind flow will keep the islands under a humid and voggy air mass until a front arrives over the weekend that will clear out these elements. && .DISCUSSION... Maui has been the hardest hit so far this evening, warranting a flash flood warning for the eastern side of the island, east of Kahului to Makena line. Radar is estimating up to 5 inches of rain has fallen over the upper slopes above Hana up until 7 pm. The heavy showers remains active over other parts of Maui as this time. Oahu has seen a couple of pulses of heavy showers especially across the Koolau range. A heavy shower did popped up in the Makakilo and Nanakuli area likely as a result of day time heating and light winds. A thunderstorm is in progress over the interior area of Kauai. We are closely monitoring the rain and river gages on the Garden Island given the Kauai radar is down for extended repairs and maintenance. We have a Winter Storm Watch from Tuesday morning through Wednesday afternoon for the Big Island summits. The GFS points to at least advisory conditions as of now. We will have a bulletin out with the 4 am HST forecast package. The low level flow this evening is from the ESE. It is expected to remain out of this direction through tonight and into Tuesday morning. The wind speeds ranged from moderate to strong over the exposed waters around the Big Island to light to moderate around Kauai. Expect the winds to become SE over the area west of Maui Tuesday afternoon while a light to moderate easterly wind flow covers the Big Island. The winds will continue veering to southerly area wide Tuesday night and early Wednesday morning at light to moderate speeds. As the upper low pulls northeastward further away from the islands on Thursday, both the ECMWF and GFS models are suggesting some lingering moisture to affect Maui and Big Island counties. Therefore, the Flash Flood Watch (FFA), which is good to until 6 pm HST Wednesday, could be extended through Thursday. The prevailing winds after the heavy rains have abated, that is on Friday, will continue to be out of the south. This is due to a broad surface low setting up shop just NW of Midway Atoll. A front associated with the low will swing eastward and reach Kauai late Saturday afternoon or evening. The front may take its time eastward which may raise some concern for flooding potential. This is quite a ways out, however, and the models may have a different picture. So, I will leave it at that. && .AVIATION... Unsettled conditions will continue across the island chain over the next 24 hours as an upper level trough approaches from the west. Widespread MVFR conditions and isolated IFR conditions in SHRA will continue to impact mainly east facing portions of the islands through the TAF forecast period. Reduced cigs/vsbys may occasionally impact leeward areas through Tuesday morning, with deteriorating conditions then expected in these areas Tuesday afternoon and especially Tuesday night. Additionally, due to the unstable airmass in place, thunderstorms will be possible through the next 24 hours as well. AIRMET Sierra is in effect for east facing slopes of Kauai, Oahu, Molokai, Maui and the Big Island. These conditions are expected to continue through the night. AIRMET Tango is in effect for moderate upper level turbulence from Molokai to the Big Island between FL250 and FL400. The AIRMET may need to be expanded to include the rest of the island chain later tonight. AIRMET Zulu is in effect for moderate icing from Molokai to the Big Island between 150 and FL200. The AIRMET may need to be expanded to include the rest of the island chain later tonight && .MARINE... The current WNW (300-320 deg) swell will ease for the next couple of days with surf remaining below high surf advisory levels. A small reinforcement out of the WNW (300 deg) associated with a recent gale over the far NW Pacific is forecast to fill in Tue through mid week. A moderate NE swell (030 deg) associated with a recent gale centered a thousand NM northeast of the islands will remain in place through Tue night before easing. This swell will bring near advisory-level surf to select E facing shores. Moderate to strong winds out of the ESE direction will continue through tonight for exposed waters around the Big Island and the Pailolo Channel. A Small Craft Advisory (SCA) is in place for these waters to until 6 AM HST Tuesday. The models have these winds subsiding to below SCA by noon Tuesday, so there is a possibility the SCA will be extended to noon Tuesday for the Alenuihaha Channel. For the extended, models depict a gale- to storm-force low developing a few hundred miles WNW of Midway Atoll Wed through Thu, then tracking toward the NNE across the Date Line Thursday. Along the way, the low will spit out a large WNW swell toward the islands that may result in advisory-level surf over the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for all Hawaii islands. Winter Storm Watch from 6 AM HST Tuesday through Wednesday afternoon for Big Island Summits. Small Craft Advisory until 6 AM HST Tuesday for Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && Discussion/Marine...Lau Aviation...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:25 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 27, 2:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 27, 2:48 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 27, 3:22 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 27, 5:16 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 27, 5:24 PM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
| Feb 27, 6:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Feb 27, 7:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 27, 8:13 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 27, 8:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 27, 8:58 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 28, 2:11 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 28, 1:14 PM HST | Areal Flood Advisory | HFO | Kauai | 8 hr |
Nearby
Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.